Texas, 2009

Hail and Damaging Wind in Texas, September 3, 2009

September 3, 2009 · NWS FWD · 3 events in 2 counties and zones

Scattered storms developed across north Texas in an unstable environment with several boundaries lying across the region. Isolated severe weather was reported in Millsap, and a lightning strike damaged a radio station in Keene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered storms developed across north Texas in an unstable environment with several boundaries lying across the region. Isolated severe weather was reported in Millsap, and a lightning strike damaged a radio station in Keene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 3, 5:23 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 3, 5:23 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT THU SEP 3 2009

.AVIATION...
AN OUTFLOW BOUNDARY HAS PUSHED WEST OF ALL TAF SITES RESULTING IN
GUSTY EAST WINDS. EXPECT THESE WINDS TO WEAKEN IN SPEED BY SUNSET
BUT REMAIN FROM THE EAST AND SOUTHEAST THROUGH THE PERIOD. THUNDERSTORMS
WILL IMPACT KACT THROUGH 04/02Z AT THE LATEST. IN THE
METROPLEX...NO MORE CONVECTION IS EXPECTED THIS EVENING WITH A
POSSIBLE STORM COMPLEX ARRIVING NEAR DAYBREAK. WILL CONTINUE WITH
A PROB30 GROUP AT THE METROPLEX SITES FOR 0411/0415Z. SHOWERS THAT
ARE CURRENTLY LOCATED ALONG THE RED RIVER ARE EXPECTED TO DIMINISH
AND/OR SLIDE EAST OF THE DFW METROPLEX. ADDITIONAL SCATTERED
THUNDERSTORMS ARE LIKELY ON FRIDAY AFTERNOON AND EVENING AND WILL
CARRY CB MENTION FOR NOW IN THE METROPLEX WITH A PROB30 FOR KACT.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 223 PM CDT THU SEP 3 2009/
A WEAK BOUNDARY IS PRESENT FROM NEAR JACKSBORO TO DFW TO CORSICANA
AND PALESTINE. EXPECT THUNDERSTORMS TO CONTINUE DEVELOPING THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS...MAINLY ACROSS THE
NORTHEASTERN HALF OF THE CWA. THE STORMS ARE LARGELY EXPECTED TO
REMAIN BELOW SEVERE LIMITS...BUT A FEW CELLS MAY BE ABLE TO TAP
INTO BETTER INSTABILITY AND PRODUCE A DOWNBURST OR PENNY SIZE
HAIL.

OVERALL...LITTLE CHANGE TO THE ONGOING FORECAST IN REGARDS TO
TEMPERATURES AND PRECIP CHANCES. AN UNSETTLED PATTERN WILL PERSIST
THROUGH THE HOLIDAY WEEKEND.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT TO OUR
NORTHWEST...AND MOVE INTO NORTH TEXAS WELL AFTER MIDNIGHT. THESE
STORMS MAY BE AFFECTING THE DFW METRO BY RUSH HOUR FRIDAY MORNING.
THE ENVIRONMENT /ESPECIALLY EAST OF I-35/ IS EXPECTED TO REMAIN
UNSTABLE THROUGH THE DAY...AND STORMS MAY REFIRE DURING THE
AFTERNOON HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. ACTIVITY SHOULD
DIMINISH DURING THE LATE EVENING AND OVERNIGHT HOURS FRIDAY
NIGHT.

DIURNAL CONVECTION MAY DEVELOP SATURDAY INTO MONDAY...WITH THE
BEST CHANCES PULLING INTO OUR EASTERN AREAS LATE IN THE WEEKEND
AND INTO LABOR DAY.

GENERALLY DRY CONDITIONS ARE EXPECTED NEXT WEEK...WITH THE
POSSIBILITY OF ANOTHER FRONT MOVING INTO THE REGION BY THURSDAY OR
FRIDAY.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  90  72  88  70 /  50  50  30  20  20
WACO, TX              73  94  70  90  71 /  30  40  30  20  20
PARIS, TX             67  83  67  85  66 /  50  50  50  30  30
DENTON, TX            70  89  71  88  66 /  50  50  30  20  20
MCKINNEY, TX          70  89  68  87  67 /  50  50  40  20  20
DALLAS, TX            73  90  73  88  71 /  50  50  30  20  20
TERRELL, TX           71  89  70  87  68 /  50  50  40  20  20
CORSICANA, TX         71  92  70  88  68 /  40  50  40  20  20
TEMPLE, TX            72  94  69  90  67 /  30  40  30  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/79
Hazardous weather outlook, Sep 3, 1:31 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
231 PM CDT THU SEP 3 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
231 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE STORMS WITH DOWNBURST WINDS AND HAIL TO NICKLE SIZE ARE
POSSIBLE THROUGH SUNSET...MAINLY SOUTHWEST OF A JACKSBORO...FORT WORTH...
CORSICANA...PALESTINE LINE.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT...ESPECIALLY
ACROSS NORTHERN PARTS OF THE REGION...AS ANOTHER UPPER LEVEL DISTURBANCE
APPROACHES. A FEW STRONG STORMS WITH GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED BEFORE DAYBREAK
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OCCASIONAL UPPER DISTURBANCES IN NORTHWEST FLOW ALOFT...COMBINED WITH
A FRONT APPROACHING FRIDAY NIGHT WILL LEND TO SCATTERED THUNDERSTORMS
FRIDAY INTO FRIDAY NIGHT...WITH BEST CHANCES EAST OF INTERSTATE 35
SATURDAY AND SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EAST OF I-35 SUNDAY NIGHT
THROUGH LABOR DAY.

THE SEVERE POTENTIAL WILL BE LOW...BUT A FEW STRONG TO MARGINALLY SEVERE
STORMS CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/

In the hours before

Special weather statement, Sep 3, 2:49 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CDT THU SEP 3 2009

TXZ133-032115-
JOHNSON TX-
349 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN JOHNSON COUNTY

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF JOSHUA...MOVING SOUTHEAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BURLESON...JOSHUA AND KEENE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3256 9754 3256 9732 3249 9715 3230 9730
      3253 9758
TIME...MOT...LOC 2050Z 307DEG 14KT 3252 9743
Special weather statement, Sep 3, 2:55 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT THU SEP 3 2009

TXZ118-032130-
TARRANT TX-
355 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL TARRANT COUNTY

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF LAKE WORTH...MOVING
SOUTHEAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FORT WORTH...LAKE WORTH...
LAKESIDE...RIVER OAKS...SANSOM PARK...WESTWORTH AND WHITE SETTLEMENT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3282 9731 3274 9731 3268 9740 3274 9753
      3287 9747
TIME...MOT...LOC 2055Z 293DEG 7KT 3279 9745
Special weather statement, Sep 3, 3:25 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT THU SEP 3 2009

TXZ161-162-032200-
LIMESTONE TX-LEON TX-
425 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LIMESTONE COUNTY
  WEST CENTRAL LEON COUNTY

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTH OF TEAGUE...MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3126 9633 3128 9631 3136 9632 3133 9639
      3150 9649 3158 9636 3154 9631 3142 9624
      3143 9620 3128 9603 3112 9628
TIME...MOT...LOC 2125Z 314DEG 15KT 3142 9629
Special weather statement, Sep 3, 3:32 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT THU SEP 3 2009

TXZ133-134-145-032200-
JOHNSON TX-ELLIS TX-HILL TX-
432 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL ELLIS COUNTY
  NORTH CENTRAL HILL COUNTY
  EAST CENTRAL JOHNSON COUNTY

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF ALVARADO...MOVING SOUTHEAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRANDVIEW AND MAYPEARL.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3228 9690 3212 9709 3232 9727 3238 9717
TIME...MOT...LOC 2132Z 310DEG 12KT 3231 9717
Special weather statement, Sep 3, 5:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT THU SEP 3 2009

TXZ102-116-117-032345-
WISE TX-PALO PINTO TX-PARKER TX-
621 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PALO PINTO COUNTY
  NORTHERN PARKER COUNTY
  SOUTHWESTERN WISE COUNTY

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF MINERAL WELLS TO 7 MILES NORTH OF MINERAL WELLS...MOVING SOUTHEAST
AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COOL...GRAFORD...MINERAL
WELLS...SPRINGTOWN...BOONSVILLE...POOLVILLE AND MINERAL WELLS STATE
PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3301 9813 3301 9792 3311 9792 3314 9787
      3298 9756 3269 9797 3294 9826
TIME...MOT...LOC 2321Z 307DEG 17KT 3302 9794 3292 9810
Special weather statement, Sep 3, 6:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT THU SEP 3 2009

TXZ117-040100-
PARKER TX-
723 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF MINERAL WELLS...MOVING SOUTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNETTA...COOL...HUDSON OAKS
AND WEATHERFORD.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3291 9794 3272 9762 3256 9784 3270 9806
      3280 9806
TIME...MOT...LOC 0024Z 309DEG 11KT 3277 9794

The radar

The Dallas/Ft Worth radar (KFWS), 70 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Parker

When
September 3, 6:30 PM CST
Where
Parker County, Millsap
Measured
51 kt (59 mph) measured gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
32.750, -98.020

A trained spotter measured a 59 mph wind gust in Millsap.

Hail, Parker

When
September 3, 6:30 PM CST
Where
Parker County, Millsap
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.750, -98.020

Penny size hail was reported in Millsap.

Lightning, Johnson

When
September 3, 8:30 PM CST
Where
Johnson County, Keene
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.400, -97.330

Lightning struck the building that houses KJCR 88.3 Radio Station, starting a fire that heavily damaged the building. All the radio equipment was destroyed including mixing boards and the wiring relay system that sends the signal to the transmitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190655, 190656, 197148.